Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 73, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2017, 10:55 AM MST for Yavapai County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 10:55 AM MST (17:55 UTC)
- Expired
- Aug 4, 2017, 2:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:02 PM MST | FLASH FLOOD | Mayer, AZ | BIG BUG CREEK AT SR 69 STREAM GAUGE REPORTED A PEAK STAGE OF 5.1 FEET. THIS IS AN ESTIMATED 4 FOOT RISE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WGUS55 KFGZ 041755
FFWFGZ
AZC025-042130-
/O.NEW.KFGZ.FF.W.0073.170804T1755Z-170804T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1055 AM MST FRI AUG 4 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 230 PM MST
* At 1053 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with addition rainfall anticipated. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction, Cordes, Cordes Lakes and
Spring Valley.
This includes the following highways... Interstate 17 between mile
markers 260 and 263.
State Route 69 between mile markers 263 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
&&
LAT...LON 3446 11221 3429 11208 3428 11214 3439 11233
3447 11234
$$
KD3 follow-up statements
800
WGUS75 KFGZ 041939
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1239 PM MST FRI AUG 4 2017
AZC025-042130-
/O.CON.KFGZ.FF.W.0073.000000T0000Z-170804T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1239 PM MST FRI AUG 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
YAVAPAI COUNTY...
At 1237 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Officials
in the area have also indicated significantly increased flow in the
warned area.
Some locations that will experience flooding include...
Mayer, Poland Junction, Cordes Junction, Cordes, Cordes Lakes and
Spring Valley.
This includes the following streams and drainages...Turkey Creek...
Badger Spring Wash...Little Wolf Creek...Big Bug Creek...Antelope
Creek...Cedar Creek...Grapevine Creek...Agua Fria River...Wolf
Creek...Hackberry Creek...Yarber Wash and Mineral Creek.
This includes the following highways...
Interstate 17 between mile markers 260 and 263.
State Route 69 between mile markers 263 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
&&
LAT...LON 3446 11221 3429 11208 3428 11214 3439 11233
3447 11234
$$
KD099
WGUS75 KFGZ 042041
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
141 PM MST FRI AUG 4 2017
AZC025-042130-
/O.CON.KFGZ.FF.W.0073.000000T0000Z-170804T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
141 PM MST FRI AUG 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
THE BIG BUG CREEK NEAR MAYER AND SPRING VALLEY IN YAVAPAI COUNTY...
At 136 PM MST, Doppler radar indicated thunderstorms ended over the
warned area. Up to two inches of rain have already fallen over the
north end of the Goodwin Fire Scar. Flash flooding is occurring
along the Big Bug Creek.
Some locations that will experience flooding include...
Mayer, Cordes Junction, and Spring Valley.
This includes the following streams and drainages... Big Bug
Creek...Grapevine Creek...Hackberry Creek...and the Agua Fria River.
This includes the following highways...
Interstate 17 between mile markers 260 and 263.
State Route 69 between mile markers 263 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause flooding across roadways in Mayer near Big Bug
Creek. Move away from drainages now!
Life threatening flash floods and debris flows will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!
&&
LAT...LON 3446 11221 3429 11208 3428 11214 3439 11233
3447 11234
$$
TM895
WGUS75 KFGZ 042128
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
228 PM MST FRI AUG 4 2017
AZC025-042137-
/O.EXP.KFGZ.FF.W.0073.000000T0000Z-170804T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
228 PM MST FRI AUG 4 2017
...THE FLASH FLOOD WARNING FOR THE BIG BUG CREEK NEAR MAYER AND
SPRING VALLEY IN YAVAPAI COUNTY WILL EXPIRE AT 230 PM
MST...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3446 11221 3429 11208 3428 11214 3439 11233
3447 11234
$$
TMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:58 AM MST, 57 minutes earlier.
Area forecast discussion, Aug 4, 9:58 AM MST, 57 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 958 AM MST Fri Aug 4 2017 .SYNOPSIS...Another round of showers and thunderstorms is expected today before a drier and more stable airmass moves into the region over the weekend into early next week. This will result in much less storm coverage across northern Arizona. && .DISCUSSION... Current forecast with another round of showers and thunderstorms today remains on track. Little updates to the forecast are anticipated this morning. && .PREV DISCUSSION /337 AM MST/... Drying conditions are expected to begin today as dry air is expected to move into the area from the southwest today and spread northeastward as the weekend develops. Showers and thunderstorms are still expected to be scattered to widespread this afternoon and evening, with the only potential decrease in activity over Yavapai County where the drier air is expected. As each day passes more drier air is expected to be advected into the region due to the parent low pressure system off the California coast. While the decreasing moisture will limit the amount of storms developing over the area, some isolated showers will still be possible through the afternoon hours this weekend. This drying trend looks to be short lived though, with model solutions continuing to show a return to wetter conditions by the later half of the work week due to an easterly wave making its way across the Texas and Mexico and into the Four Corners. Consistency between model forecast runs has raised confidence in this occurrence, however, the fact that this event would occur 6 to 7 days out does yield enough uncertainty to decrease chances of precipitation in the extreme long term. && .AVIATION...For the 18Z package...VFR conditions this morning with scattered -SHRA across northeastern Arizona. Expect scattered TSRA to develop across all of northern Arizona 17Z-02Z. Stronger storms will produce MFR to IFR conditions and typical gusty winds. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms today and Saturday with areas of moderate to locally heavy rain. Gusty winds will develop near any storms. Sunday through Tuesday...A drying trend is expected with only isolated showers and thunderstorms across far northern and eastern Arizona by Monday and Tuesday. Near average temperatures are expected. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD/Suk AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 2:40 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 240 AM MST Fri Aug 4 2017 AZZ004>018-037>040-050330- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 240 AM MST Fri Aug 4 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Tonight The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the North and Northeast. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moisture begins to decrease across the area limiting storms to a more isolated pattern through the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:20 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 3, 7:44 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 4, 12:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Aug 4, 2:46 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 119 min |
| Aug 4, 3:54 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 4, 4:21 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 114 min |
| Aug 4, 4:50 PM MST | Special Weather Statement | FGZ | 25 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.